MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL T8 FIXED HANDLE LINEAR DRIVER; SCREWDRIVER

SMITH & NEPHEW, INC. EVOS SMALL T8 FIXED HANDLE LINEAR DRIVER; SCREWDRIVER
Catalog Number 71175077
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/29/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference number: case (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the mid shaft of an evos small t8 fixed handle linear driver broke in half while trying to use to bend plate, broke external to patient, no pieces fell in wound, all pieces accounted for.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H10: it was identified that this event should be re-evaluated for mdr reporting.The information stated that the mid shaft of an evos small t8 fixed handle linear driver broke in half while trying to use to bend plate, broke external to patient, no pieces fell in wound.It was determined that the issue does not meet the criteria to be reportable, since the breakage occurred external to the patient.Moreover, if the device malfunction were to recur, it would not be likely to cause or contribute to a death or serious injury.H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the driver broke into two pieces.Both piece were returned.The device shows signs of significant wear and use.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS SMALL T8 FIXED HANDLE LINEAR DRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18543502
Report Number1020279-2024-00182
Device Sequence Number7708381
Product Code HXX
UDI-Device Identifier00885556636077
UDI-Public00885556636077
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71175077
Device Lot Number19DUP0003
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/29/2023
Supplement Date Received by Manufacturer02/19/2024
Initial Report FDA Received Date01/19/2024
Supplement Report FDA Received Date02/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/10/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown